Ask the experts
Although there are many causes of palpitations, they can occur if you are over-replaced on your thyroid hormone (meaning you are taking more thyroid hormones than you require). This may cause your heart to beat faster than you are used to.
By decreasing your dose of thyroid medications, there is a likelihood your palpitations will subside, provided they were caused by your higher dose of medication. Because of the long half-life of synthetic thyroid hormones like Synthroid or Levoxyl, it may take a few weeks to notice whether the change in your dose is making a difference.
If your palpitations continue or worsen in severity or frequency, you should see your primary physician to look for other causes.
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care
"Clinical manifestations of hypothyroidism"
Daily Health News
Subscribe to MedicineNet's General Health Newsletter
Last Editorial Review: 7/14/2017